Georgia, 2005

Tornado in Georgia, August 29, 2005

August 29, 2005 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 29, 1:25 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 29, 1:25 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT MON AUG 29 2005

.SYNOPSIS...HUR. KATRINA WAS PUSHING NORTH WITH ITS SPIRAL BANDS
MOVING ACROSS THE CWA. TORNADO WATCH OUT FOR MOST OF CWA...WITH
EXPECTED ISOLATED SEVERE STORMS WITH POSSIBLE TORNADOES. HAVE SEEN
SOME STORMS SHOW ROTATION. VALID TO 8 PM EDT. MAIN THREAT OF SEVERE
STORMS WILL BE OVER SE AL & THE EASTERN FL PANHANDLE. KMOB IS IN
BACK MODE FOR KNEW & WE ARE ASSISTING KMOB IN THEIR OPERATIONS.
WINDS & SEAS REMAIN HIGH OVER THE COASTAL WATERS WITH BUOY DATA AT
14-25 FT...25-35 WITH GUSTS AROUND 45 KNTS...WITH LESSER AMOUNTS
OVER NEAR SHORE AREAS. AS KATRINA CONTINUES TO MOVE NORTH...THE WIND
FIELDS WILL GRADUALLY COME DOWN...THEN MAIN CONCERN IS AMOUNT OF
RAINFALL FROM SPIRAL BANDING. OVERALL RAIN AMOUNT FORECAST REMAINS 2
TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS FROM TODAY THROUGH TUESDAY.
IF ANY BANDING SETS UP & TRAINS OVER ANY PARTICULAR LOCATION...THEN
AMOUNTS COULD BE MORE WITH TROPICAL NATURE OF MOISTURE INFLUX FROM
GULF. EXPECTING TROPICAL STORM WARNING TO BE DROPPED AT 4 PM. WILL
KEEP HEAVY SURF ADVISORY & COASTAL FLOOD WARNING FOR BAY-GULF-
COASTAL WALTON COUNTY TONIGHT...& WILL PROBABLY ADD FRANKLIN &
WAKULLA...BUT EXPECTED TO DROP HVY SURF  ADVISORY & COASTAL FLOOD
WARNING FOR COASTAL COUNTIES FROM JEFFERSON...TAYLOR & DIXIE. WILL
EXPAND FLOOD WATCH OVER ALL OF CWA WITH EXPECTED RAIN FALL FROM
SPIRAL BANDS INTO TUESDAY.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY.
SPIRAL BANDING FROM KATRINA & AMOUNT OF RAIN WILL BE HIGHEST
CONCERN TONIGHT THROUGH TUESDAY. RAIN AMOUNTS ON THE ORDER OF 2-4
INCHES WITH ISOLATED HIGHER AMOUNTS WITH ANY TRAINING OF BANDS COULD
BE POSSIBLE...WITH AREAS UNDER FLOOD WATCH. MODELS ARE CONSISTENT
WITH SPREADING GOOD MOISTURE INFLUX WITH BANDING AS KATRINA MOVES
NE. THERE IS QUITE A BIT OF UNCERTAINTY WITH AMOUNT OF RAIN
EXPECTED WITH THE BANDING...BUT WILL GO ON HIGH SIDE AT THIS TIME.
OTHERWISE. WINDS WILL GRADUALLY LOWER...EXCEPT COASTAL AREAS WITH
SCEC EXPECTED ON TUESDAY. TEMPS TO REMAIN A BIT BELOW NORMAL WITH
CLOUDS & RAIN CHANCES.

.LONG TERM...WEDNESDAY THROUGH MONDAY.
AS THE REMNANTS OF KATRINA MOVES NORTHEAST OVER THE OH VALLEY...A
FRONTAL BOUNDARY/LOW PRESSURE TROUGH WILL DRIFT ACROSS THE SE U.S.
ON WEDNESDAY WITH SOME SHOWERS & ISOLATED TSTMS. LATE DAY TO THE
OVERNIGHT INTO THURSDAY...THE BOUNDARY WILL PUSH EAST...WITH A WEST
TO NORTHWEST WIND FLOW WHICH WILL SPREAD DRIER AIR INTO THE AREA.
THURSDAY THROUGH SUNDAY...A LARGE HIGH PRESSURE SYSTEM FILTERS IN
FROM THE NW...BRINGING MORE DRY AIR WITH N-NE WINDS. POPS WILL BE
BELOW CLIMATE THURSDAY THROUGH MUCH OF THE WEEKEND...AS THE SURFACE
HIGH PRESSURE MOVES EAST & FILTERS SOUTH TO N FL. SUNDAY TO
MONDAY...THE GFS DEVELOPS A WAVE OFF THE NE FL COAST...& HOLDS THE
BOUNDARY UP A BIT. BROUGHT A SLIGHT CHANCE OVER THE CWA...WHILE A
30% POP FAR SE AREAS & THE COASTAL WATERS. BUT UNCERTAINTY DOES
EXIST LATE IN THE PERIOD. LOW TEMPS MAINLY IN THE LOWER 70S TO SOME
UPPER 60S...WHILE HIGHS IN THE LOWER 90S...ISOLATED UPPER 80S SE AL
& SW GA.

&&

.MARINE...EXPECT TROPICAL STORM WARNING TO BE DROPPED AT 4 PM
ISSUANCE. HEAVY SURF & COASTAL FLOOD WARNING WILL CONTINUE FOR
MAINLY PANHANDLE COUNTIES.  SCA CONDITIONS WILL LAST INTO
TUESDAY...WITH LOWERING TO SCEC BY WEDNESDAY. THEN A GRADUALLY
LOWERING BY THURSDAY.

&&

.AVIATION...NMRS SHRA AND SCT TSRA ASSOCIATED WITH THE OUTER BANDS
OF HURRICANE KATRINA WILL CONTINUE TO MOVE NW THROUGH THE WESTERN
CWA ZONES...PFN AND DHN. SCT SHRA AND ISOLD TSRA WILL CONTINUE TO
MOVE THROUGH THE EASTERN PORTIONS OF THE CWA INCLUDING TAE...VLD AND
ABY. SFC WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
RAINBANDS. CURRENT CIGS ARE VFR...BUT WILL TEMPORARILY DROP TO MVFR
CONDITIONS THROUGH THE AFTERNOON AND POSSIBLE IFR FOR LOW VSBYS.
WINDY CONDITIONS WITH PREVAILING SHRA/ISOLD TS WILL CONTINUE FOR ALL
TERMINALS THROUGH THE REST OF TODAY AS KATRINA CONTINUES TO MOVE
INLAND.

&&
.FIRE WEATHER...NO CONCERNS.

&&

.HYDROLOGY...SEE LOCAL FLOOD STATEMENTS/WATCHES OR WARNINGS FOR THE
NEXT 24 HRS DUE TO KATRINA. FOR LONG TERM CONCERNS...PLEASE REFER TO
THE HYDROLOGIC OUTLOOK (MIAESFTAE, WMO HEADER FGUS72 KTAE). MAINLY
ONLY MINOR RIVER FLOODING IS EXPECTED AT THIS TIME...WITH A GREATER
THREAT FOR FLOODING IN THE FLASHIER SMALL STREAMS AND OTHER POOR
DRAINAGE AREAS IN AREAS THAT ARE AFFECTED BY A PERSISTENT FEEDER
BAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  78 88 75 92/ 80 70 50 50 30
PANAMA CITY  80 88 79 90/ 80 60 40 40 30
DOTHAN       76 89 75 90/ 80 60 30 30 30
ALBANY       77 88 75 90/ 80 60 30 30 30
VALDOSTA     77 88 75 91/ 70 80 40 50 50
CROSS CITY   77 88 75 91/ 70 80 50 50 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...AND HOUSTON.
GA...NONE.
FL...FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...INLAND
     WALTON...JACKSON...AND WASHINGTON.

     INLAND TROPICAL STORM WARNING UNTIL 3 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: BAY...COASTAL WALTON...AND GULF.

     TROPICAL STORM WARNING FROM DESTIN TO INDIAN PASS.

     HIGH SURF ADVISORY AND COASTAL FLOOD WARNING UNTIL 4 PM EDT
     MONDAY FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...JEFFERSON...TAYLOR...AND WAKULLA.

     SMALL CRAFT ADVISORY FROM THE MOUTH OF THE SUWANNEE RIVER TO
     APALACHICOLA OUT TO 60 NAUTICAL MILES.

&&

MCT
Hazardous weather outlook, Aug 29, 4:15 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 AM EDT MON AUG 29 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-300914-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
515 AM EDT MON AUG 29 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A TROPICAL STORM WARNING IS IN EFFECT FROM DESTIN TO INDIAN PASS. A
COASTAL FLOOD WARNING AND HIGH SURF ADVISORY IS IN EFFECT UNTIL 4 PM
EDT FOR THE COASTAL COUNTIES OF THE FLORIDA BIG BEND. A SMALL CRAFT
ADVISORY IS IN EFFECT FROM THE MOUTH OF THE SUWANNEE RIVER TO
APALACHICOLA OUT TO 60 NAUTICAL MILES. A FLOOD WATCH IS IN EFFECT FOR
SOUTHEAST ALABAMA AND FOR THE EASTERN FLORIDA PANHANDLE UNTIL 3 PM
CDT.

HURRICANE KATRINA WILL CONTINUE TO MOVE ONSHORE OVER SOUTHEAST
LOUISIANA THIS MORNING. THERE WILL BE A POTENTIAL FOR TORNADOES
FROM THIS MORNING AND EARLY AFTERNOON OVER THE EASTERN FLORIDA
PANHANDLE AND THE ADJACENT COASTAL WATERS...AS WELL AS PORTIONS OF
SOUTHEAST ALABAMA. THERE WILL ALSO BE THE POTENTIAL FOR FLOODING
OVER THIS SAME AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE INTO WEDNESDAY.
RIP CURRENTS WILL ALSO LIKELY CONTINUE TO BE A THREAT THROUGH
TUESDAY. NO OTHER HAZARDS ARE ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE THREAT FOR TORNADOES AND LOCALIZED FLOODING LATER TODAY...
SPOTTER ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THE THREAT FOR RIP CURRENTS WILL REMAIN EXTREMELY HIGH. PEOPLE
SHOULD STAY OUT OF THE WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Aug 29, 1:11 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
211 PM EDT MON AUG 29 2005

ALZ067-069-FLZ011-013-016-026-GAZ120>123-142-143-155-156-292000-
CALHOUN-CLAY-DECATUR-EARLY-GADSDEN-HENRY-HOUSTON-JACKSON-LIBERTY-
MILLER-QUITMAN-RANDOLPH-SEMINOLE-
211 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...CLAY...
DECATUR...EARLY...GADSDEN...HENRY...HOUSTON...JACKSON...LIBERTY...
MILLER...QUITMAN...RANDOLPH AND SEMINOLE COUNTIES...

AT 202 PM EDT (102 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS EXTENDING FROM THE GULF OF MEXICO
NORTHWARD INTO SOUTHWEST GEORGIA. THESE STORMS ARE MOVING TO THE
NORTH AT 45 MPH.

PEOPLE IN
CLAY...EARLY...JACKSON...GADSDEN...HENRY...HOUSTON...LIBERTY...
MILLER...CALHOUN...QUITMAN...RANDOLPH...SEMINOLE...AND DECATUR
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTING AND VERY HEAVY RAIN. RESIDENTS
SHOULD REMAIN INSIDE UNTIL THESE STORMS PASS YOUR AREA. THESE STORMS
SHOULD BEGIN TO EXIT THE AREA LATER THIS AFTERNOON.

38-GODSEY
Special weather statement, Aug 29, 1:22 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM EDT MON AUG 29 2005

ALZ067-069-FLZ011-013-016-026-GAZ120>123-142-143-155-156-292000-
CALHOUN-CLAY-DECATUR-EARLY-GADSDEN-HENRY-HOUSTON-JACKSON-LIBERTY-
MILLER-QUITMAN-RANDOLPH-SEMINOLE-
222 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST GEORGIA...
CLAY...DECATUR...EARLY...MILLER...QUITMAN...RANDOLPH AND SEMINOLE.

IN NORTH FLORIDA...
CALHOUN...GADSDEN...JACKSON AND LIBERTY.

AND IN SOUTHEAST ALABAMA...
HENRY AND HOUSTON.

AT 202 PM EDT (102 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS EXTENDING FROM THE GULF OF MEXICO
NORTHWARD INTO SOUTHWEST GEORGIA. THESE STORMS ARE MOVING TO THE
NORTH AT 45 MPH.

PEOPLE IN THESE COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTING AND VERY HEAVY RAIN. RESIDENTS
SHOULD REMAIN INSIDE UNTIL THESE STORMS PASS YOUR AREA. THESE STORMS
SHOULD BEGIN TO EXIT THE AREA LATER THIS AFTERNOON.

38-GODSEY
Special weather statement, Aug 29, 5:22 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
622 PM EDT MON AUG 29 2005

GAZ155-156-292245-
DECATUR-SEMINOLE-
622 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR AND SEMINOLE
COUNTIES...

AT 616 PM EDT(516 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF
DONALSONVILLE...MOVING NORTH AT 35 MPH.

THIS STORM IS SHOWING SOME ROTATION...BUT MAY PRODUCE WINDS OF 40 TO
50 MPH.

THIS STORM WILL HAVE STRONG WINDS...TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

7-TREXLER

The radar

The Tallahassee radar (KTLH), 73 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Decatur

When
August 29, 5:26 PM EST to 5:32 PM EST
Where
Decatur County, 2 mi S of Brinson
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
30.950, -84.733

A small tornado briefly touched down just south of Brinson. It moved north and crossed U.S. Highway 84 near Spring Creek Road. No damage was reported by the public.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471108.